Virginia, 2021

Hail and Damaging Winds in Virginia, July 17, 2021

July 17, 2021 · NWS RNK · 9 events in 7 counties and zones

A strong cold front and prefrontal trough tracking from the Ohio and Tennessee River Valleys dove southeast into our region Saturday afternoon. 7 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front and prefrontal trough tracking from the Ohio and Tennessee River Valleys dove southeast into our region Saturday afternoon. These two features triggered numerous showers and storms that feed off of CAPE values greater than 1,500 j/kg and PWATs that approach 1.5 to 1.7 inches. The storm mode started as multicellular clusters then transitioned into organized line segments as deep layer shear strengthened. This promoted areas of wind damage along with instances of large hail and localized flash flooding during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 4:50 AM EST, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 4:50 AM EST, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
550 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front approaches the area today with more numerous showers
and thunderstorms. A second front passes through the area Wednesday
and Thursday. The passage of this front will introduce slightly
cooler temperatures, and lower humidity.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 355 AM EDT Saturday...

 Showers and thunderstorms expected today into tonight.

An upper level trough over the East will deepen today into tonight.
A strong shortwave will rotate around the upper trough and move
across the Appalachians this afternoon into tonight. As the trough
sharpens, our region is in an area of upper diffluence this
afternoon. A cold front and a prefrontal trof will travel southeast
today into tonight. Scattered showers and thunderstorms will develop
today with the best chances during the afternoon into this evening.
PWATS increase from an 1.25 inch to nearly two inches so some of the
storms could contain heavy rains. Moderate to strong instability
will develop with heating resulting in the potential for a few
strong to severe thunderstorms. The main threats will be gusty winds
and heavy rains. Deep layer shear does increase a little today with
CAPEs climbing to around 1500 j/KG. The day one convective outlook
place eastern areas in a marginal risk for severe weather. High
temperatures will range from the mid 70s in the mountains to the
lower 90s in the Piedmont.

The cold front will drop southeast into the western slopes of the
Appalachian mountains tonight. Before this happens, strong
prefrontal convection will move east of the Blue Ridge this evening
and may linger tonight especially over the piedmont. The intensity
of this convection and rainfall will decrease around midnight, but
light showers may persist overnight into Sunday morning as a
shortwave trough moves east over the region. Areas of fog will
develop tonight into Sunday morning. Low temperatures overnight will
vary from around 60 degrees in the mountains to near 70 in the
piedmont.

Moderate confidence in the Near Term Forecast.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Saturday...

A slow moving west-east oriented cold front will sag southward
toward the VA/NC border by afternoon. Broad upper troughing will
remain over the eastern U.S. Scattered showers and isolated
thunderstorms will remain possible in the morning along/near the
frontal boundary. Daytime heating will be confined mainly to
the piedmont and Southside VA by afternoon, which where the
strongest thunderstorms would be expected. Currently SPC only
shows general thunder, but notes in the SWODY2 discussion that
an isolated damaging wind gust cannot be ruled out on a
mesoscale basis. The greater threat for severe and flooding
rainfall continues to be Saturday afternoon, not Sunday.
However, locally heavy rainfall will remain possible Sunday
afternoon, especially across the NW NC mountains and into the NC
piedmont and foothills and as far northeast as Danville and
South Boston.

Cloud cover and precipitation will hold temperatures down to
below normal levels, especially in the west and north Sunday.
Highs will be mostly in the 70s, with even 60s in the mountains.
Lows will be mostly in the 60s. 80s are expected across the
piedmont before the precipitation reaches/develops in those
areas Sunday afternoon.

Monday, the front will sag very slowly southward toward the I-40
corridor. How far south the front moves before stalling and how
quickly that occurs remain big questions for the extended
forecast. Confidence is only moderate with respect to the
frontal boundary moving toward the I-40 corridor by Monday
morning. The GFS continues to be on the fast end of the
spectrum in moving the front south, while the ECMWF remains on
the slow end. Have tapered pops from likely far south to slight
chance far north. Areas along/north of the I-64 corridor could
very well remain totally dry Monday, despite the NBMs high
chance pops in those areas which seem unrealistic per any model.
On the other hand NC counties, and especially the NW NC
mountains will likely see another day of scattered to numerous
showers/thunderstorms. Temperatures will remain below normal
across the entire area, but should recover a bit closer to
normal across the northern areas where there will be more
sunshine and heating. There won't be enough drying of the air
mass for dewpoints to drop below 60, so nights will still be
mild to muggy.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Probabilities of Precipitation,
- High Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 415 AM EDT Saturday...

Little change expected in the synoptic pattern. Broad upper
troughing will persist across the eastern U.S. with the early
week frontal system stalling across the southeastern U.S., but
remaining close enough to potentially tease the southern parts
of the CWA with deeper moisture and possibly a few
showers/thunderstorms during afternoon heating.

By Wednesday, another frontal system will drop southward from
the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture
will be more limited with this system than with the early week
frontal system, but given mid-July strong heating, reasonably
abundant moisture, and upper troughing/short wave energy, expect
scattered showers/thunderstorms to develop during this time
frame and drift southward. NBM pops are too low for this
scenario so have raised them at least into the 20-30 percent
range and coordinated with neighboring offices for such. This
front will also linger across NC into TN during the later half
of the week and keep a threat of showers/isolated thunderstorms
in those areas all week, less so further north.

Another frontal system approaches in a similar manner by the
weekend. As the upper troughing cuts off in the south central
U.S. and the general flow across the Mid-Atlantic region becomes
more zonal, warm air and deeper moisture will creep back
northward during the later half of the week allowing
temperatures to warm back well into the 80s with 70s mountains
and muggy overnight lows in the 60s to lower/mid 70s locations
such as ROA. Chances for showers/thunderstorms will also be on
the increase across the entire region by the end of the week.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low to Moderate Confidence in Probabilities of Precipitation,
- Moderate Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
As of 550 AM EDT Saturday...

MVFR to IFR fog will develop in the western river valleys this
morning but may be hinder by cloud cover. Showers and a few
storms have already developed in the western mountains. Clouds
from this convection are hindering fog this morning at KLWB. Any
morning fog and low clouds should lift or dissipate by late
morning.

Numerous Sub-VFR showers and thunderstorms will develop
especially this afternoon. The highest probability of
precipitation will be across the mountains. Confidence is high
enough to bring showers with VCTS at ROA/BCB in the afternoon,
with less in the east so leaving VCTS at LYH/DAN. when it rains
expect MVFR to IFR cigs/vsbys. Winds will be erratic and gusty
near thunderstorms this afternoon into this evening.

Areas of fog and low clouds will develop late tonight into
Sunday morning especially where it rained.

Above average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

Showers/storms will continue into Sunday with sub- VFR ceilings
and visibilities. By Tuesday the boundary will be south of the
region with cooler and drier weather and a return to widespread
VFR conditions. Scattered MVFR storms are possible Wednesday and
Thursday. Some drier air will arrive for Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...KK/WP
Hazardous weather outlook, Jul 17, 3:49 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EDT Sat Jul 17 2021

NCZ001>003-018>020-VAZ007-009>017-WVZ042-181100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A strong to severe thunderstorm with damaging winds
gusts cannot be ruled out. In addition, locally heavy rainfall
leading to localized flooding or flash flooding will be possible,
especially along and west of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and tonight, mainly this
afternoon and evening, for isolated severe storms and a few incidents
of flooding or flash flooding.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-WVZ043-044-507-
508-181100-
Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A few storms could become strong to severe, mainly this
afternoon and evening. In addition, locally heavy rainfall leading to
localized flooding or flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms will be possible again Monday,
mainly near and south of the Virginia/North Carolina border. The main
concern with these storms will be localized pockets of heavy
rainfall and associated flooding.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today, tonight, and again
Sunday, mainly during the afternoon and evening, for a few severe
storms and a possible incidents of flooding or flash flooding.

RAB

In the hours before

Special weather statement, Jul 17, 11:01 AM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1201 PM EDT Sat Jul 17 2021

VAZ033-034-043-044-171630-
Henry-Franklin-Bedford-Pittsylvania-
1201 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITTSYLVANIA...
SOUTHWESTERN BEDFORD...NORTHERN HENRY AND FRANKLIN COUNTIES...

At 1200 PM EDT, a strong thunderstorm was located over Ferrum, moving
northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bedford...
Rocky Mount...
Gretna...
Huddleston...
Ferrum...
Moneta...
and Penhook.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Smith Mountain Lake get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3688 7919 3677 8003 3683 8008 3684 8007
      3684 8010 3694 8019 3696 8017 3695 8014
      3700 8013 3736 7953 3715 7938 3706 7944
      3706 7940 3709 7940 3711 7937 3712 7938
      3712 7936
TIME...MOT...LOC 1600Z 246DEG 16KT 3690 7997

AS

The radar

The Roanoke radar (KFCX), 32 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 17, 11:31 AM EST to 11:35 AM EST
Where
Franklin County, 1.39 mi SE of Waidsboro to 1.11 mi E of Waidsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.939, -79.929

One tree was reported blown down due to thunderstorm winds five miles south-southwest of Rocky Mount, Virginia. Power lines were also reported down due to downed tree branches from the same storm along Ruritan Road.

Lightning, Carroll

When
July 17, 1:00 PM EST
Where
Carroll County, 0.6 mi E of Laurel Fork
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.719, -80.509

A house was struck by lightning in the community of Laurel Fork, VA.

Thunderstorm Wind, Campbell

When
July 17, 1:04 PM EST to 1:07 PM EST
Where
Campbell County, 3.06 mi ENE of Rustburg to 3.57 mi SW of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.304, -79.053

One tree blown down due to thunderstorm winds along Village Highway. One tree was also blown down by the same storm three miles southwest of Concord, Virginia.

Hail, Pittsylvania

When
July 17, 3:00 PM EST
Where
Pittsylvania County, 2.18 mi NNW of Westover Hills
Measured
1 in hail
Reported by
Social Media
Coordinates
36.630, -79.461

Thunderstorm Wind, Pittsylvania

When
July 17, 3:00 PM EST
Where
Pittsylvania County, 2.15 mi NNW of Westover Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.630, -79.462

Two trees were blown down due to thunderstorm winds.

Thunderstorm Wind, Halifax

When
July 17, 3:20 PM EST
Where
Halifax County, 0.86 mi NW of Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.837, -78.743

A small metal shed was blown across Mt. Laurel Road due to thunderstorm winds. Siding damage to a home was also reported.

Thunderstorm Wind, Rockbridge

When
July 17, 5:13 PM EST
Where
Rockbridge County, 0.88 mi NNE of Kerrs Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.862, -79.515

Two trees blown down by thunderstorm winds at the intersection of While Rock Road and West Midland Trail.

Thunderstorm Wind, Rockbridge

When
July 17, 5:52 PM EST
Where
Rockbridge County, 1.99 mi SW of Vesuvius
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.880, -79.226

Multiple trees blown down due to thunderstorm winds at the intersection of South River Road and Nature Camp Road.

Thunderstorm Wind, Henry

When
July 17, 7:22 PM EST
Where
Henry County, 1.31 mi S of Fontaine to 1.51 mi SSE of Fontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.631, -79.869

One tree was blown down due to thunderstorm winds along Fisher Farm Road. Law enforcement also reports a large tree branch blown down in the same area bringing down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973076, 973077, 973082, 973083, 973180, 973181, 973182, 973183, 973184.